College of American Pathologists
CAP Committees & Leadership CAP Calendar of Events Estore CAP Media Center CAP Foundation
 
About CAP    Career Center    Contact Us      
Search: Search
  [Advanced Search]  
 
CAP Home CAP Advocacy CAP Reference Resources and Publications CAP Education Programs CAP Accreditation and Laboratory Improvement CAP Members
CAP Home > CAP Reference Resources and Publications > CAP TODAY > CAP TODAY 2004 Archive > Q & A
Printable Version

  Q & A

title

 

 

 

cap today

August 2004

Richard A. Savage, MD, Editor

Q.  Our laboratory reports trace blood from the urine dipstick and performs a microscopic exam. Is the microscopic exam necessary if the only abnormal finding on the dipstick is trace blood? Due to the sensitivity of the reagent strips, trace blood may be indicated in healthy individuals.

A.  It is appropriate to follow a trace blood dipstick result with a microscopic examination of the urine sediment when performing a urinalysis. Reagent strips have varying degrees of sensitivity for red blood cells and hemoglobin. However, they react positively, or trace, when normal levels of RBCs are exceeded.

In a healthy person, a few RBCs, such as one or two per high-powered field, may be found in urine sediment. If these numbers are exceeded, the dipstick should react positively. (The reaction pad is sensitive to an increase in hemoglobin content, not the number of RBCs.)

Although a trace blood dipstick result can occur for a variety of reasons, some of which have no pathology associated, such as menstrual contamination or interfering chemical agents, a microscopic examination of the sediment should be conducted to help identify the cause of the trace blood.

Meryl H. Haber, MD
Scottsdale, Ariz.
Member, CAP Publications Committee

Q.  Should an indirect antiglobulin test be used in the investigation of immune hemolytic anemia?

A.  An indirect antiglobulin test, or a red cell antibody screen, can be useful in determining autoimmune hemolytic anemia. If the patient has been transfused recently, you need to rule out the presence of alloantibodies as a cause of hemolysis. Even without a history of recent transfusion, the results would help in assessing the quantity and avidity of autoantibody present.

While the antibody screen result, by itself, does not help you determine whether autoimmune hemolysis is present, it does help the laboratory to understand how difficult subsequent unit selection and crossmatching may be if transfusion is necessary. The presence of strongly reactive panagglutinin activity in the serum indicates that a great deal of autoadsorption likely would be needed to ensure that red cell alloantibodies are not present.

For these reasons, plus the simplicity of the test, most laboratories include an antibody screen during the workup of possible autoimmune hemolytic anemia.

This response should not be considered an official response of the College and should not be used to establish guidelines of practice.

James P. AuBuchon, MD
E. Elizabeth French Professor
and Chair of Pathology
Dartmouth-Hitchcock Medical Center
Lebanon, NH
Chair, CAP Transfusion Medicine Resource Committee

Q.  Vitamin E and olive oil, which are sources of omega-3 fatty acids, decrease blood coagulation factor VII. In patients on coumadin, the International Normalized Ratio, or INR, is elevated (up to 22.2 in one patient). What is the mechanism responsible for the decrease in factor VII?

A.  The effects of vitamin E, olive oil, and other fats on coagulation factors in humans are poorly understood. Studies have been done, but none seem to be definitive.

One study, published in 1998, suggested little difference in coagulation factor levels in people who consumed fish oils through a diet rich in fish rather than supplements.1 A study of individuals given a diet high in olive oil showed that the oil had some effect on lowering the level of some coagulation factors, including factor VII, but the effect was reported to be small.2

It has been suggested that vitamin E has no unfavorable coagulation effects on healthy humans or animals, but it will affect those deficient in vitamin K,3 although another study disputes these findings.4 An animal study, conducted in France, has shown that high levels of some fats in the diet may alter vitamin K metabolism.5 This may explain why your patient has experienced such a high INR.

Vitamin K, a fat-soluble vitamin, is necessary to synthesize coagulation factors II, VII, IX, and X. Without vitamin K, the functional and, to a lesser extent, antigenic levels of these factors fall. Coumadin is a vitamin K antagonist. Coumadin induces a relative state of vitamin K deficiency and lower levels of vitamin K-dependent factors, including factor VII.

Vitamin K is normally found in the diet. Even in the presence of coumadin, vitamin K is absorbed and metabolized from the digestive tract and concentrated in the liver. Patients undergoing coumadin therapy have developed a balance between vitamin K absorption and metabolism and the effect of coumadin.

Although it is not possible to say with certainty, perhaps supplementation of your patient's diet with vitamin E or omega-3 fatty acids has interfered with vitamin K absorption or metabolism, or both. In that case, the effect of coumadin may have become accentuated with a consequent rise in the INR. The INR is sensitive to levels of factors II, VII, and X.

References

  1. Archer SL, Green D, Chamberlain M, et al. Association of dietary fish and Ω-3 fatty acid intake with hemostatic factors in the coronary artery risk development in young adults (CARDIA) study. Arterioscler Thromb Vasc Biol. 1998; 18: 1119-1123.
  2. Junker R, Kratz M, Neufeld M, et al. Effects of diets containing olive oil, sunflower oil, or rapeseed oil on the hemostatic system. Thromb Haemost. 2001; 85: 280-286.
  3. Corrigan JJ Jr. The effect of vitamin E on warfarin-induced vitamin K deficiency. Ann NY Acad Sci. 1982;393:361-368.
  4. Kim JM, White RH. Effect of vitamin E on the anticoagulant response to warfarin. Am J Cardiol. 1996;77:545-546.
  5. Andriamampandry M, Freund M, Wiesel ML, et al. Diets enriched in (Ω-3) fatty acids affect rat coagulation factors dependent on vitamin K. C R Acad Sci III. 1998;321:415-421.

Jerry B. Lefkowitz, MD
Associate Professor of Pathology
University of Colorado Health
Sciences Center
Director, University of
Colorado Hospital
Coagulation Laboratory
Denver
Member, CAP Coagulation Resource Committee

   
 

 

 

   
 
 © 2014 College of American Pathologists. All rights reserved. | Terms and Conditions | CAP ConnectFollow Us on FacebookFollow Us on LinkedInFollow Us on TwitterFollow Us on YouTubeFollow Us on FlickrSubscribe to a CAP RSS Feed